Are norvask, toprol and aldomet safe in breastfeeding?
Q: I am 40 years old and I delivered my third baby two weeks ago. I developed hypertension during the 6th month of my pregnancy. Four days after delivery, it spiked to 177/111. I was hospitalised and given 24 hours of magnesium sulphate. After being discharged my readings were very high. I was put on torpol, switched to norvask and was told they were safe for nursing. My paediatrician said that I could not nurse on these drugs, so the specialist put me on 1000 mg of aldomet daily and insisted it was safe, but I am not so sure. These medications have not helped me at all. I know my paediatrician would say no. I hate to give up nursing as it is very important to me. I am very concerned. I also have weakness, disorientation and dizziness. Please advise if it is safe to nurse?
A:Norvask is the brand name of a medicine called amlodipine. It is legally prohibited for use in breast-feeding mothers. Torpol is the brand name of a medicine called metoprolol. Even though small quantities of this medicine go into mothers milk, it should be avoided because it can cause slowing of heart rate and low blood sugar levels in the infant. Aldomet is the brand name of a medicine called methyldopa. It also appears in the breast milk and hence ideally it should not be given to breast-feeding mothers.